Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The trace of totally positive algebraic integers

Authors: Julián Aguirre, Mikel Bilbao and Juan Carlos Peral
Journal: Math. Comp. 75 (2006), 385-393
MSC (2000): Primary 11R06, 11-04
Published electronically: September 12, 2005
MathSciNet review: 2176405
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For all totally positive algebraic numbers $\alpha$ except a finite number of explicit exceptions, the following inequality holds:

\begin{displaymath}\frac{1}{d}\,(\alpha_1+\dots+\alpha_d)>\max(1.780022,1.66+\alpha_1), \end{displaymath}

where $d$ is the degree of $\alpha$ and $0<\alpha_1<\dots<\alpha_d$ its conjugates. This improves previous results of Smyth, Flammang and Rhin.

References [Enhancements On Off] (What's this?)

  • [A] Aparicio, B. On the Asymptotic Structure of the Polynomials of Minimal Diophantine Deviation from Zero, Journal of Approximation Theory 55 (1988), 270-278. MR 0968933 (90b:41010)
  • [BE] Borwein, P. and Erdelyi, T. The integer Chebyshev problem, Math. Comp. 214 (1996), 661-681. MR 1333305 (96g:11077)
  • [FRS] Flammang, V., Rhin, G., and Smyth, C.J. The integer transfinite diameter of intervals and totally real algebraic integers, J. Theor. Nombres-Bordeaux 9 (1997), 137-168. MR 1469665 (98g:11119)
  • [HS] Habsieger, L. and Salvy, B. On integer Chebyshev polynomials, Math. Comp. 218 (1997), 763-770.MR 1401941 (97f:11053)
  • [R] Ralston, A First Course in Numerical Analysis, Mc Graw-Hill, New York, 1965. MR 0191070 (32:8479)
  • [Si] Siegel, C.L. The trace of totally positive and real algebraic integers, Ann. Math. 46 (1945), 302-312. MR 0012092 (6:257a)
  • [Sm1] Smyth, C.J. Totally positive algebraic integers of small trace, Ann. Inst. Fourier Grenoble 34 (1984), 1-28. MR 0762691 (86f:11091)
  • [Sm2] Smyth, C.J. The mean values of totally real algebraic integers, Math. of Comp. 42 (1984), 663-681. MR 0736460 (86e:11115)
  • [Sm3] Smyth, C.J. An inequality for polynomials, CRM Proceedings and Lecture Notes 19 (1999), 315-321. MR 1684612 (2000d:11145)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11R06, 11-04

Retrieve articles in all journals with MSC (2000): 11R06, 11-04

Additional Information

Julián Aguirre
Affiliation: Departamento de Matemáticas, Universidad del País Vasco, Aptdo. 644, 48080 Bilbao, Spain

Mikel Bilbao
Affiliation: Departamento de Economía Aplicada I, Universidad del País Vasco, Avda. Lehendakari Aguirre 83, 48015 Bilbao, Spain

Juan Carlos Peral
Affiliation: Departamento de Matemáticas, Universidad del País Vasco, Aptdo. 644, 48080 Bilbao, Spain

Received by editor(s): July 2, 2004
Received by editor(s) in revised form: October 27, 2004
Published electronically: September 12, 2005
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society